MAUDE Adverse Event Report: MEDTRONIC MEXICO SPRINTER LEGEND RX; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

MEDTRONIC MEXICO SPRINTER LEGEND RX; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Catalog Number SPL30015X
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Embolism (1829); Patient Problem/Medical Problem (2688); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A sprinter legend rx balloon catheter was intended to be used to treat a severely calcified and moderately tortuous proximal rca lesion.There were no abnormalities reported in relation to the anatomy.There was no damage noted to packaging.There were no issues when removing the device from the hoop.The device was inspected with no issues.Negative prep was performed with no issues noted.It was reported that a balloon burst occurred during balloon inflation to 21atm.The issue occurred on the first inflation and there was a sudden drop in pressure.The device had not been moved/re-positioned in the lesion prior to the burst.It was reported that there was a balloon fragment that was unable to be removed from the patient.A resolute onyx drug eluting stent was used to trap the balloon fragment.It was also reported that a marker band was visualized in the artery after the balloon burst.The physician believes that the marker band visualised in the small distal branch of the rca is from the burst sprinter legend balloon.The physician completed the procedure.No patient injury reported and the patient is reported to be doing fine.
 
Additional Manufacturer Narrative
Additional information: a 190cm length non-mdt wire was used.The physician could not attempt to remove the marker band because the area of the artery where the marker band was located was too small for an aspiration catheter to fit.The marker band had embolized to the most distal portion of the artery and was not secured or trapped in the rca.Evaluation summary: a portion of the balloon returned with blood visible in the balloon and inflation lumen.The balloon ruptured with complete radial failure mode.The device is missing some balloon and tip material as well as one markerband.There was only 1 marker band present on the device.Approximately 2.2cm of balloon was not returned.It was not possible to perform inflation testing on the balloon.The balloon material was rough and uneven at the tear site.The proximal balloon was intact.The distal tip was severely stretched and kinked.The guidewire lumen patency was not verified with a 0.015 inch mandrel and 0.014 inch guidewire due to the damaged distal tip.Inner od measured to be 0.0212 versus spec.022-.023.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Image review: review of the procedural images provided confirm the presence of a severely calcified stenotic lesion in the proximal part of the rca.It was reported that the semicompliant balloon dilatation catheter was used to treat the lesion and that the balloon burst occurred during the first inflation of the balloon to 21 atm.It was reported that the fragment of the balloon remained in the proximal rca but there are no images provided.No attempt to retrieve balloon fragment from the rca on the images provided of the balloon burst.The stent was placed over that fragment and there is the evidence of the deployed stent in the proximal part of the rca.Although there does appear to be a one radiopaque marker, primary in the distal part of the newly deployed stent and secondary in the distal branch of the rca (posterolateral artery).The images of the final resolution of the stenotic lesion in the rca were provided.Although, no images of the balloon burst were provided.Severely calcified nature of the proximal part of the rca can be confirmed from the images.The balloon was inflated to a pressure of 21 atm 7 atms greater than sprinter legend labelled rated rbp of 14 atm for the semi-compliant balloon.The presence of the inner shaft marker is visible on the images, in the vessel.The balloon would have needed to have burst radially with the tip tubing and distal shaft stretching and the distal balloon and distal inner and tip shaft detaching and the inner shaft tubing easily necking and allowing the inner shaft marker to slip over the necked inner and directly in the blood stream, in order for the marker to remain in the vessel.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
SPRINTER LEGEND RX
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
MDR Report Key7316664
Report Number9612164-2018-00447
Device Sequence Number18859308
Product Code LOX
UDI-Device Identifier00613994901583
UDI-Public00613994901583
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P790017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/10/2020
Device Catalogue NumberSPL30015X
Device Lot Number214004948
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2018
Initial Date Received by Manufacturer 02/05/2018
Supplement Date Received by Manufacturer03/06/2018
07/11/2018
08/08/2018
Initial Report FDA Received Date03/06/2018
Supplement Report FDA Received Date04/04/2018
07/26/2018
10/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR